Alert archive / Texas / Tornado Warnings in 2017

Tornado Warning 54, NWS Lake Charles, LA

August 26, 2017Tyler County, Texas

NWS Lake Charles, LA issued this tornado warning at Aug 26, 2017, 3:33 PM CDT for Tyler County, Texas. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 26, 2017, 3:33 PM CDT (20:33 UTC)
Expired
Aug 26, 2017, 4:00 PM CDT
In force
27 min
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.0 in

County Tyler County, TX

The radar

The Ft Polk radar (KPOE), 147 km from the middle of the area, began a volume at 20:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 8.6 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2017-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2221 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2017-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 241 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2221 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
512 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
241 m²/s²
0-3 km storm-relative helicity
305 m²/s²
Significant tornado parameter
1.9
Supercell composite
13.5

Open this sounding in Storm Lab

The text

As transmitted.

707 
WFUS54 KLCH 262033
TORLCH
TXC457-262100-
/O.NEW.KLCH.TO.W.0054.170826T2033Z-170826T2100Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Lake Charles LA
333 PM CDT SAT AUG 26 2017

The National Weather Service in Lake Charles has issued a

* Tornado Warning for...
  Northwestern Tyler County in southeastern Texas...

* Until 400 PM CDT
    
* At 332 PM CDT, a severe thunderstorm capable of producing a tornado
  was located near Woodville, moving north at 30 mph.

  HAZARD...Tornado. 

  SOURCE...Radar indicated rotation. 

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely. 

* This dangerous storm will be near...
  Colmesneil around 345 PM CDT. 
  Chester around 355 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3106 9456 3106 9453 3104 9450 3105 9449
      3103 9448 3104 9445 3103 9444 3100 9445
      3101 9444 3102 9442 3074 9435 3068 9458
      3099 9466 3101 9465
TIME...MOT...LOC 2032Z 161DEG 27KT 3079 9449 

TORNADO...RADAR INDICATED
HAIL...0.00IN

$$

24

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this tornado warning went out at Aug 26, 12:59 PM CDT, 2 hours 34 minutes earlier.

Area forecast discussion, Aug 26, 12:59 PM CDT, 2 hours 34 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
1259 PM CDT Sat Aug 26 2017

.UPDATE...
Updated grids/zones for newly-issued Tornado Watch #468, in effect
until 07z/02L tonight. This watch replaces WW467 issued earlier.
Jasper and Newton Counties were included in this watch although
the threat for severe weather is mainly confined to the srn
portions of these counties.

25

&&

.PREV DISCUSSION... /issued 1232 PM CDT Sat Aug 26 2017/

DISCUSSION...
26/18Z TAF Issuance.

AVIATION...
Rainbands from Hurricane Harvey will continue to impact western
portions of the fcst area today with more sctd convection acrs
eastern areas. The greatest impacts will be to the BPT terminal
where activity will be a little more persistent over the next 24
hours with periods of +SHRA, MVFR/IFR cigs and vsbys, and wind
gusts to 30 KT. Expect ocnl heavy showers or storms at LCH this
aftn with activity diminishing some during the evening, while
further east convection should remain sctd. The primary impacts
with any convection will be wind gusts to 25-30 KT, +SHRA and
MVFR/IFR conditions. Outside of this activity, VFR conditions will
prevail with easterly winds around 10 KT.

24

PREV DISCUSSION... /issued 1100 AM CDT Sat Aug 26 2017/

DISCUSSION...
Regional 88Ds show scattered convection along the outer fringes of
Hurricane Harvey...now meandering across the cntl TX coastal plain
near KVCT...developing and moving nwwd across primarily swrn 1/2
of the forecast area. Meanwhile a rather impressive feeder band is
noted just to our west, producing ridiculous 3+ in/hour rainfall
rates. This band appears to be drifting slowly ewd toward our wrn
zones...POPs were already categorical across much of the area, but
nudged them up to 100 to account for this ewd drift.

Quick note to users across sern TX/swrn LA...FFA will be expanded
with the afternoon forecast package (details to come later).

Elsewhere inherited grids/zones look good as is.

Update out shortly.
25

PREV DISCUSSION... /issued 719 AM CDT Sat Aug 26 2017/

AVIATION...A weakening Hurricane Harvey will meander over
southeast Texas for the next several days. This will maintain
considerable rains for the area, especially southeast Texas and
southwest Louisiana. Have transitioned BPT and LCH from early TEMPO
groups for SHRA into prevailing through the remainder of the day.
Will carry tempo groups for SHRA only at AEX, LFT and ARA through
the afternoon during max heating. MVFR sky cover will be common
for BPT, while the remaining sites should prevail within VFR.

23

PREV DISCUSSION... /issued 534 AM CDT Sat Aug 26 2017/

DISCUSSION...
Harvey moved onshore last night along the central Texas coast.
Latest radar has Harvey moving slowly inland. The outer bands of
Harvey are moving through southeast Texas counties of Jefferson...
Hardin and Orange with some showers noted in southern Louisiana
on the very extreme fringe. Tides along the coast have been
running about a foot or two above normal and a Coastal Flood
Advisory will continue as winds will pile up waters along the
coast and into the bays over the weekend.

The movement of Harvey today and into tomorrow... meandering might
be the best way to describe the movement that is expected. Since
the storm is inland winds have dropped to around 100 mph. Rains
will be heavy at times today and into tomorrow as bands sweep out
of the gulf and rapidly across the region. Heaviest rains are
expected though down along the central Texas coast and into the
Houston area.

This event will continue to be very slow in its evolution with
flooding the main issue for southeast Texas and portions of
southwest Louisiana.

19

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  87  73  82  70 /  60  50  70  60
LCH  83  75  81  72 /  90  70  80  80
LFT  88  75  85  72 /  80  50  80  80
BPT  80  76  79  73 / 100  80  90  80

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...Coastal Flood Advisory until 10 AM CDT Sunday for LAZ052>054-073-
     074.

TX...Coastal Flood Advisory until 10 AM CDT Sunday for TXZ215.

     Flash Flood Watch through Tuesday evening for TXZ201-215-216-261-
     262.

GM...Small Craft Advisory until 1 PM CDT Sunday for GMZ450-452-455-
     470-472-475.

     Small Craft Exercise Caution through Sunday afternoon for GMZ430-
     432-435.

&&

PUBLIC...04
Hazardous weather outlook, Aug 26, 5:18 AM CDT, 10 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
518 AM CDT Sat Aug 26 2017

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
271030-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-
East Cameron-Tyler-Hardin-Jefferson-Orange-Northern Jasper-
Northern Newton-Southern Jasper-Southern Newton-
518 AM CDT Sat Aug 26 2017

This Hazardous Weather Outlook is for portions of central
Louisiana, south central Louisiana, southwest Louisiana, west
central Louisiana, and southeast Texas.

.DAY ONE...Today and Tonight
Harvey made landfall last night and has moved inland very slowly.
The majority of the rainbands continue across the central Texas
coast with this region this morning getting brushed but the outer
bands. A Tornado Watch continues for Jefferson... Hardin... and
Orange counties in southeast Texas. Rains will continue through
the day and into tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday
Harvey is expected to bring bands of showers and isolated
thunderstorms across the region through the weekend and into next
week. Rainfall will be heavy at times and flooding of some
locations is expected.

.SPOTTER INFORMATION STATEMENT...

GMZ430-432-435-450-452-455-470-472-475-271030-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City
LA out 20 NM-
Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from  Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
518 AM CDT Sat Aug 26 2017

This Hazardous Weather Outlook is for portions of Gulf of Mexico.

.DAY ONE...Today and Tonight
Small Craft Advisory is in effect through tomorrow as winds and
waves will continue from Hurricane Harvey. Stronger winds should
be expected in the offshore waters where waves heights will range
from 7 to 10 feet. Storms will move from the southeast to the
northwest.

.DAYS TWO THROUGH SEVEN...Sunday through Friday
Strong winds and heavy seas along with rains will be the main
issue in the coastal waters as Harvey moves around the central
Texas coast through the rest of the weekend and into next week.

.SPOTTER INFORMATION STATEMENT...

In the hours before

Local storm report, Aug 26, 12:36 PM CDT, 2 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1236 PM CDT SAT AUG 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1225 PM     TORNADO          HACKBERRY               29.97N 93.43W
08/26/2017                   CAMERON            LA   EMERGENCY MNGR

            CAMPER ON ITS SIDE. ONE STRUCTURE WITH A TORN ROOF. NO
            INJURIES.

&&

SWARTHEN
Special weather statement, Aug 26, 1:21 PM CDT, 2 hours 12 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
121 PM CDT SAT AUG 26 2017

LAZ032-033-043-261845-
Acadia LA-St. Landry LA-Evangeline LA-
121 PM CDT SAT AUG 26 2017

...SPECIAL WEATHER STATEMENT...

At 121 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lawtell, or near Church Point, moving north at 35 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Opelousas, Ville Platte, Church Point, Sunset, Washington, Lawtell,
Whiteville, Swords, Prairie Ronde, Indian Lake, Grand Prairie and
Chicot State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3038 9207 3039 9228 3080 9235 3080 9201
TIME...MOT...LOC 1821Z 182DEG 28KT 3047 9217

Jones
Special weather statement, Aug 26, 1:41 PM CDT, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
141 PM CDT SAT AUG 26 2017

TXZ180-259-261-261915-
Northern Jasper TX-Southern Jasper TX-Tyler TX-
141 PM CDT SAT AUG 26 2017

...SPECIAL WEATHER STATEMENT...

At 140 PM CDT, Doppler radar was tracking a strong thunderstorm near
Holly Beach, or 7 miles southeast of Sabine National Wildlife, moving
north at 40 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Buna, Mt. Union and Magnolia Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A tornado watch remains in effect until 200 AM CDT for southeastern
Texas.

LAT...LON 3073 9415 3074 9392 3037 9395 3034 9408
      3036 9410 3044 9411 3046 9410 3047 9410
      3049 9408 3051 9408 3052 9407 3053 9408
      3053 9412
TIME...MOT...LOC 1840Z 179DEG 33KT 2984 9349

Jones
Special weather statement, Aug 26, 1:43 PM CDT, 1 hour 50 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
143 PM CDT SAT AUG 26 2017

TXZ180-201-261915-
Hardin TX-Tyler TX-
143 PM CDT SAT AUG 26 2017

...SPECIAL WEATHER STATEMENT...

At 143 PM CDT, Doppler radar was tracking a strong thunderstorm near
Silsbee, moving northwest at 40 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Silsbee, Kountze, Warren, Wildwood, Honey Island and Village Mills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A tornado watch remains in effect until 200 AM CDT for southeastern
Texas.

LAT...LON 3049 9454 3051 9454 3057 9456 3068 9441
      3033 9412 3024 9425 3049 9463
TIME...MOT...LOC 1843Z 138DEG 33KT 3032 9425

Jones
Local storm report, Aug 26, 1:47 PM CDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
147 PM CDT SAT AUG 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     FLASH FLOOD      ORANGEFIELD             30.07N 93.86W
08/26/2017                   ORANGE             TX   EMERGENCY MNGR

            REPORTS OF FLOODING ROADS

&&
Local storm report, Aug 26, 3:20 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
320 PM CDT SAT AUG 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     TORNADO          HONEY ISLAND            30.40N 94.44W
08/26/2017                   HARDIN             TX   911 CALL CENTER

            FIRE STATION EMPLOYEE REPORTED SEEING A POSSIBLE TORNADO
            NEAR HONEY ISLAND, TX

&&

RACKLEY

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 11:40 AM CDTTornado WarningLCHOrange35 min
Aug 26, 11:48 AM CDTFlash Flood WarningLCHHardin, Jasper, Jefferson, Newton, Orange6 hr
Aug 26, 12:03 PM CDTFlash Flood WarningLCHHardin6 hr
Aug 26, 12:32 PM CDTTornado WarningLCHJasper, Orange28 min
Aug 26, 12:55 PM CDTTornado WarningLCHJasper, Tyler35 min
Aug 26, 1:27 PM CDTFlash Flood WarningLCHHardin, Jasper, Tyler5 hr
Aug 26, 1:29 PM CDTTornado WarningLCHJasper, Tyler31 min
Aug 26, 1:41 PM CDTSpecial Weather StatementLCHJasper34 min
Aug 26, 1:43 PM CDTSpecial Weather StatementLCHHardin32 min
Aug 26, 1:54 PM CDTTornado WarningLCHJasper, Tyler36 min
Aug 26, 2:00 PM CDTFlash Flood WarningLCHNewton, Orange4 hr
Aug 26, 2:40 PM CDTTornado WarningLCHHardin35 min
Aug 26, 3:06 PM CDTTornado WarningLCHHardin, Tyler24 min
Aug 26, 4:18 PM CDTTornado WarningLCHJasper, Orange27 min
Aug 26, 4:30 PM CDTTornado WarningLCHNewton30 min
Aug 26, 5:45 PM CDTFlash Flood WarningLCHHardin, Jasper, Jefferson, Newton, Orange6 hr

Nearby

Tornado Warnings in Texas, 2017Every tornado warning in 2017Tornadoes in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.